IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 4630 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3035    
    Printed189    
    Emailed1    
    PDF Downloaded131    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 

 DRUG WATCH
Year : 2011  |  Volume : 43  |  Issue : 2  |  Page : 210-211

IFN-α-2a (Interferon) and ribavirin induced suicidal attempt in a patient of chronic HCV: A rare case report


1 Department of Pharmacology, Lady Hardinge Medical College and Associated, Hospitals, New Delhi - 110 001, India
2 Department of Medicine, Lady Hardinge Medical College and Associated, Hospitals, New Delhi - 110 001, India
3 Directorate of Health Services, Govt. of NCT of Delhi, India

Correspondence Address:
Deep Inder
Department of Pharmacology, Lady Hardinge Medical College and Associated, Hospitals, New Delhi - 110 001
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.77375

Rights and Permissions

Interferons (IFNs) are proteins produced by cells, fibroblasts and macrophages, in response to viral invasion, and mediates immune response. IFN-α and ribavirin are the approved treatment for HCV infection, but also carries a risk of neuropsychiatric adverse effects, viz. insomnia, irritability, mood changes, and depression. We present a case report of depression induced by IFN-α and ribavirin, leading to attempted suicide. Following the episode, antidepressant paroxetine (20 mg o.d.) and zolpidem (10 mg h.s) were added with psychotherapy. No significant improvement was observed. Patient was given a drug dechallenge (IFN-α and ribavirin). Dramatic improvement was seen over 1 month. Following rechallenge with combination, patient again experienced depressive symptoms with suicidal ideation. IFN-α and ribavirin were promptly stopped. Naranjo causality assessment scale revealed probable association with IFN-α and ribavirin. The report intends to improve awareness among clinicians to facilitate early diagnosis and intervention of similar cases.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow